Illinois, 2017

Hail in Illinois, July 7, 2017

July 7, 2017 · NWS LOT · 4 events in 1 county or zone

Scattered thunderstorms moved across parts of northeast Illinois during the morning and early afternoon hours of July 7th producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of northeast Illinois during the morning and early afternoon hours of July 7th producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 7, 5:25 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 7, 5:25 AM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
625 AM CDT Fri Jul 7 2017

.SHORT TERM...
212 AM CDT

Through tonight...

For the remainder of the night, focus will remain on chances for
thunderstorms dropping out of southeastern Wisconsin and into
northeastern Illinois.  A weak mid level shortwave is tracking into
southern lower Michigan early this morning.  Latest sfc analysis
indicates a weak sfc cold front extending from cntrl Wisconsin into
central Iowa.  As of 06Z...the environment across nrn IL/nwrn IN
remains relatively warm and moist with temperatures in the 70s
across much of the area and 80 F in the Chicago metro area.
Dewpoints in the low 70s cover the region as well.  Convective
activity over srn WI has pushed an outflow boundary into nrn IL
while the ongoing convection tracks sewd through Lake and ern
McHenry Counties.  There is still some potential for the area of
convection to hang together long enough to reach the Chicago Metro
area during the pre-dawn hours and possible push into far nwrn
IN. Will need to monitor the outflow boundary closely as it could
still be the focus for new convection early this morning.

For Today...the weak cold front is expected to continue to track
south across the region and push south and east of the CWA by early
this afternoon.  Convergence along the boundary will be weak and mid-
level support will come in the form of height falls in advance of
another shortwave dropping southeast out of the upper Mississippi
Valley. The environment will remain unstable with the short term
guidance indicating an axis of 2500+ J/kg CAPE along the sfc front.
So there will be the potential for thunderstorms activity across the
area today with a chance for some storms to be severe, with the main
threats being strong wind gusts and large hail.  Convective
potential should diminish through the late afternoon hours as the
sfc boundary pushes to the south and east of the CWA and more
stable, drier air advects into the area.  Otherwise, conditions
should be warm and humid, with highs in the low to middle 80s and
dewpoints in the low 70s.  Winds along the IL lakeshore may turn
onshore with the frontal passage, so max temps along the lakefront
may end up being a bit lower than inland temps.

For Tonight...expect that any pcpn potential will quickly come to an
end as the drier air advects into the region.  Overnight, conditions
should be a bit more comfortable, with dewpoints dropping into the
middle to upper 50s and temperatures dropping to upper 50s to around
60 F, except for the more urbanized portions of the Chicago metro
area, where temps should only drop to the middle 60s.

&&

.LONG TERM...
212 AM CDT

Saturday through Thursday...

For the longer term forecast period, the upper level pattern will
trend toward a high amplitude, slow progression.  Over the weekend,
upper ridging will set up over the wrn CONUS and broad upper
troughing over the ern 2/3 of the country, east of the Rockies. This
will put the local area under nwly flow aloft.  At the sfc, high
pressure is expected to build across the region and then settle into
the Ohio Valley.  This should help cut off the region from a return
flow of moisture until Sunday when the sfc high settles into the
Tennessee Valley.  A series of nrn stream shortwaves dropping
through the nwly flow aloft will bring the next chance for showers
and thunderstorms by Sunday.  The upper level pattern will gradually
transition to more low amplitude zonal by midweek.  Given the
transition to a more zonal pattern, timing of individual shortwaves
becomes more uncertain through the period.  The general trend for
next week will be for a fairly typical summer-time pattern of
periodic chances for showers and thunderstorms and highs in the
middle 80s.

&&

.AVIATION...
For the 12Z TAFs...

The main forecast concern/challenge will be the timing potential
of any scattered thunderstorm activity this morning and then again
this afternoon.

A few isolated showers and thunderstorms have festered over
portions of the area over the past couple hours. This is likely
to continue to be the case for the next couple hours this morning
as a cold front gradually sags southward into northern Illinois
this morning. Additional thunderstorm development will be possible
in association with this frontal boundary later this morning and
into the afternoon as it shifts south of the terminals. In spite
of this, however, low end thunderstorm chances will remain in the
forecast for most of the terminals until this evening. This is
due to the fact that another surface boundary is likely to set up
over northeastern Illinois this afternoon in association with a
lake breeze, and this could act to spark off a few scattered
storms near the terminals through the afternoon. While this will
be the case, confidence on coverage is too low at this time to
include more than a VCSH at this time.

Otherwise, expect westerly winds this morning to shift north-
northeasterly off the lake at the main Chicago terminals by around
midday. Wind speeds could be gusty at times, but should remain
below 20 KT.

KJB

&&

.MARINE...
212 AM CDT

Thunderstorms are ongoing across southern Lake Michigan early this
morning in association with a cold front dropping southward. As a
result, the winds are being driven largely by the outflow
associated with these storms. However, once the surface cold
front clears the southern end of the lake later this morning,
expect northerly winds to set up over the lake. Wind speeds of 15
to 25 kt look likely, especially over the open waters of the lake
this afternoon, and this is likely to result in 2 to 4 ft waves
along the Indiana and much of the Illinois nearshore later today.

After high pressure passage on Saturday, another cold front will
drop southward into the northern to central part of the lake late
Saturday night into early Sunday. This feature looks to stall
later Sunday into Monday, likely modulated some by thunderstorms.
This front should eventually move south of the lake, probably on
or near Tuesday.

KJB/MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 7, 2:29 AM CST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
329 AM CDT Fri Jul 7 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
080830-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
329 AM CDT Fri Jul 7 2017 /429 AM EDT Fri Jul 7 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Today and Tonight.

WEATHER HAZARDS EXPECTED:
  Limited Thunderstorm Risk...with an associated:
      Limited Hail Risk...up to quarter size.
      Limited Thunderstorm Wind Damage Risk...up to 60 MPH.

DISCUSSION:

Thunderstorms are possible this morning as an outflow boundary
from overnight thunderstorms moves south through northern Illinois
and northwest Indiana. There will be another chance for
thunderstorms this afternoon into early this evening as a weak
cold front moves through the region. Some storms may pose some
risk of large hail or damaging winds,

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Sunday...
  Limited Severe Thunderstorm Risk.
Monday through Wednesday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon into early evening.

GENERAL STORM MOTION OF THE DAY:

Moving southeast at 25 mph.

&&

LMZ740>745-080830-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
329 AM CDT Fri Jul 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Today and Tonight.

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Sunday through Wednesday...
  Limited Thunderstorm Risk.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-080830-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
329 AM CDT Fri Jul 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Today and Tonight.

There is a chance for thunderstorms over the far southern portion
of the lake this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There will be periodic chances of thunderstorms Sunday through
Wednesday.

&&

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 7, 5:45 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
645 AM CDT FRI JUL 7 2017

INZ002-071215-
Porter IN-
645 AM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PORTER COUNTY UNTIL 715
AM CDT...

At 645 AM CDT, Doppler radar was tracking a strong thunderstorm over
Ogden Dunes, or over Burns Harbor, moving southeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Portage, Chesterton, Porter, Burns Harbor, Ogden Dunes, Town Of
Pines, Beverly Shores and Dune Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4150 8693 4158 8722 4162 8722 4163 8716
      4164 8715 4165 8715 4165 8712 4169 8699
      4167 8693
TIME...MOT...LOC 1145Z 294DEG 32KT 4163 8717

KREIN
Local storm report, Jul 7, 6:06 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
706 AM CDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 AM     HAIL             3 NE BURNS HARBOR       41.65N 87.08W
07/07/2017  M0.88 INCH       PORTER             IN   TRAINED SPOTTER

&&

IZZI
Local storm report, Jul 7, 6:14 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
714 AM CDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 AM     HAIL             4 S CHESTERTON          41.55N 87.05W
07/07/2017  E1.00 INCH       PORTER             IN   PUBLIC

&&

IZZI
Local storm report, Jul 7, 6:28 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
728 AM CDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 AM     HAIL             6 SSE CHESTERTON        41.52N 87.03W
07/07/2017  M1.75 INCH       PORTER             IN   EMERGENCY MNGR

&&

IZZI
Special weather statement, Jul 7, 6:55 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
755 AM CDT FRI JUL 7 2017

ILZ014-071315-
Cook IL-
755 AM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COOK COUNTY UNTIL
815 AM CDT...

At 754 AM CDT, Doppler radar was tracking a rapidly intensifying
thunderstorm over Rolling Meadows, moving east at 25 mph.

This storm could produce nickel size hail and winds in excess of 40
mph.

The strong thunderstorm will be near...  Wheeling and Prospect Heights
around 800 AM CDT.   Des Plaines and Mount Prospect around 805 AM CDT.
Rosemont around 810 AM CDT.   Skokie, Glenview, Park Ridge, Northbrook,
Wilmette, Morton Grove,   Winnetka, Glencoe, Harwood Heights and Niles
around 815 AM CDT.

Including the following interstates...
 I-94 between mile markers 31 and 42.
 I-290 between mile markers 1 and 2.
 I-294 between mile markers 31 and 42.

LAT...LON 4213 8774 4212 8773 4195 8775 4203 8809
      4214 8809
TIME...MOT...LOC 1254Z 276DEG 20KT 4207 8799

IZZI

The radar

The Chicago radar (KLOT), 53 km away, was scanning. The volume nearest the first event began at 13:04 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cook

When
July 7, 7:03 AM CST to 7:04 AM CST
Where
Cook County, Mt Prospect
Measured
1 in hail
Reported by
Public
Coordinates
42.070, -87.930

Hail, Cook

When
July 7, 7:20 AM CST to 7:25 AM CST
Where
Cook County, Niles
Measured
1.25 in hail
Reported by
Public
Coordinates
42.030, -87.800

Penny to half dollar size hail was reported.

Hail, Cook

When
July 7, 7:25 AM CST to 7:26 AM CST
Where
Cook County, Morton Grove
Measured
1 in hail
Reported by
Public
Coordinates
42.030, -87.770

Nickel to quarter size hail was reported.

Hail, Cook

When
July 7, 10:58 AM CST to 11:00 AM CST
Where
Cook County, 2 mi E of Sauk Vlg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.480, -87.541

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717263, 717264, 717265, 717266.